Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 332, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 30, 2024, 7:01 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2024, 7:01 PM CDT (00:01 UTC)
- Expired
- Oct 30, 2024, 7:28 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 2:07 PM CDT | Tornado Watch | SPC | 9 hr |
| Oct 30, 4:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 6:33 PM CDT, 28 minutes earlier. Its key messages:
- Some severe storms are expected this afternoon and evening across south central and portions of central Kansas. Golf ball sized hail and wind gusts to 70 mph will the primary threats although a tornado or two may also be possible.
- Much cooler conditions are expected to dominate the region beginning tomorrow.
- A wet weekend is anticipated as another vigorous storm system moves into the area.
Area forecast discussion, Oct 30, 6:33 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 633 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - Some severe storms are expected this afternoon and evening across south central and portions of central Kansas. Golf ball sized hail and wind gusts to 70 mph will the primary threats although a tornado or two may also be possible. - Much cooler conditions are expected to dominate the region beginning tomorrow. - A wet weekend is anticipated as another vigorous storm system moves into the area. && .DISCUSSION... Issued at 239 PM CDT Wed Oct 30 2024 A vigorous mid/upper trough was situated over the Rockies this afternoon with diffluent mid/upper flow extending downstream across the Central Plains. Elevated showers and thunderstorms were located across the Flint Hills while other sfc-based storms were beginning to develop along the slowly advancing cold front in south central KS and northern OK. Severe storms are expected along and ahead of the front through the evening hours and was handled well in the previous forecast. This activity will eventually develop into a line of storms that will race southeastward exiting southeast Kansas by 05-06Z. Prior to that, we could see some supercell storms, especially in southern Kansas where large hail, damaging winds and a couple of tornadoes may be possible. Thu-Fri...Shortwave ridging will build into the central CONUS behind the pac front on Thu with light winds as the sfc high settles across the region. Seasonably cool conditions are expected with highs in the low to mid 60s for most areas. by Friday a progressive southwest mid/upper flow will commence as sfc high pressure drifts eastward allowing southerly flow to return. Moderating temperatures are anticipated with highs climbing into the upper 60s and lower 70s. Another vigorous mid/upper trough is progged to dig into the Rockies this weekend before ejecting over the Central Plains early next week. We continue to see support for widespread wetting rains across the region this weekend into early next week. There remains some uncertainty in the exact track which will impact how long the precipitation lingers into next week. Current progs suggest that we'll see precipitation linger into Monday before the system lifts northeast out of the area late in the period. Dry weather conditions may return in the Tue-Wed periods with some mid/upper level ridging ahead of the next system already digging over California. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 627 PM CDT Wed Oct 30 2024 Main aviation concerns will be storms exiting early this evening along with some lower cigs over central KS. Line of storms currently stretches generally along the KS Turnpike and are continuing to quickly push east. This activity will affect KCNU between 00z-02z with storms done at the remaining sites this evening. Some lower ceilings will affect most sites for the next few hours with some IFR possible at KHUT-KSLN-KICT. By 06z, most sites should be done with IFR cigs with some lingering MVFR at KSLN through the morning hours. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...MWM AVIATION...RBL
Hazardous weather outlook, Oct 30, 3:45 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 345 PM CDT Wed Oct 30 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 345 PM CDT Wed Oct 30 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe storms are possible this afternoon and evening. The strongest activity may be capable of producing hail up to golf ball size and 60 to 70 mph wind gusts. A tornado may also be possible across parts of south central Kansas near the Oklahoma state line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Off-and-on numerous showers and thunderstorms are expected late Friday night through early Monday. Some strong storms with locally heavy rain are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Oct 30, 2:51 PM CDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
251 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Tstm Wnd Gst 3 E Penalosa 37.72N 98.27W
10/30/2024 E60 MPH Kingman KS Trained Spotter
Trained spotter estimates 50 to 60 mph winds
and reports pea sized hail.
&&Local storm report, Oct 30, 2:55 PM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
255 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Hail Turon 37.81N 98.42W
10/30/2024 E0.88 Inch Reno KS Emergency Mngr
Mostly pea sized hail with some nickel sized
hail.
&&Special weather statement, Oct 30, 5:29 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT Wed Oct 30 2024
KSZ092-093-302330-
Cowley KS-Sumner KS-
529 PM CDT Wed Oct 30 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN COWLEY AND SOUTHEASTERN
SUMNER COUNTIES THROUGH 630 PM CDT...
At 529 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of South Haven to 5 miles
southeast of Braman. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arkansas City, Winfield, South Haven, Dexter, Geuda Springs,
Hunnewell, Maple City, Winfield City Lake, and Strother Field
Airport.
This includes Interstate 35 between Mile Markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.
&&
LAT...LON 3707 9744 3743 9683 3700 9663 3700 9741
TIME...MOT...LOC 2229Z 239DEG 37KT 3704 9727 3689 9724
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BAERGLocal storm report, Oct 30, 5:45 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
545 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Tstm Wnd Gst 4 SSE Geuda Springs 37.06N 97.13W
10/30/2024 E60 MPH Cowley KS Trained Spotter
60 mph winds and blowing debris at Highway
166 and 11th Road which was relayed via
emergency management.
&&Local storm report, Oct 30, 5:54 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
554 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail Arkansas City 37.08N 97.04W
10/30/2024 M1.00 Inch Cowley KS Emergency Mngr
Emergency manager and trained spotters
report quarter sized hail. A picture was
shared too.
&&Local storm report, Oct 30, 6:35 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
635 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 2 E Cambridge 37.32N 96.63W
10/30/2024 E1.25 Inch Cowley KS Storm Chaser
A little bigger than quarter sized hail and
estimated 50 mph winds.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 55 min |
| Oct 30, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.